Research  >  About SRI  >  News & events  >  Research News

New study highlights medication can impact leg movements in sleep

February 24, 2022

SHARE

Leg movements that occur during sleep can disrupt a good night’s rest and worsen an individual’s quality of sleep.

Also known as periodic limb movements in sleep, they may involve repetitive twitching, jerking, or cramping of the legs that occurs frequently throughout the night. An elevated periodic limb movement index occurs in about one third of the population and in some cases can greatly disturb sleep.

In a new study published in Neurology, Sunnybrook researchers have identified medications that can trigger these bothersome leg movements.

“It may come as a surprise that certain medications can actually cause leg movements in sleep,” says Dr. Mark Boulos, neurologist and sleep specialist at Sunnybrook. “The purpose of this research study was to identify which medications can increase leg movements in sleep, and which medications can actually decrease leg movements in sleep.”

The study included more than 3,400 participants who completed an overnight sleep test between 2010 and 2015. Participants also completed a questionnaire identifying medical comorbidities and sleep habits. Medication information was also collected.

Researchers determined that the use of selective serotonin reuptake inhibitors (SSRIs) and serotonin-norepinephrine reuptake inhibitors (SNRIs), which are commonly used to treat depression and other common conditions, were associated with increased leg movements.

They also found that several medications including, gabapentinoids, stimulants, benzodiazepines, and dopamine agonists were associated with decreased leg movements.

Dr. Boulos says the study’s findings can benefit clinicians as well as their patients.

“For clinicians, this research study will help them to know which medications may be the cause of leg kicking at night and which medications can be used to treat leg kicking at night,” he explains, “This knowledge can also help patients avoid certain medications that could worsen their leg movements during sleep.”

Learn more about the study in Neurology »